North Dakota, 2017

Blizzard in North Dakota, December 4, 2017

December 4, 2017 · NWS BIS · 2 events in 2 counties and zones

A deep low pressure system moved through the Northern Plains which pulled cold air into the Dakotas. Some light freezing rain developed early in the day on December 4 over the James River Valley, with a transition to snow around mid-day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep low pressure system moved through the Northern Plains which pulled cold air into the Dakotas. Some light freezing rain developed early in the day on December 4 over the James River Valley, with a transition to snow around mid-day. This combined with winds gusting as high as 55 mph to produce a blizzard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 4, 11:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Dec 4, 11:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1151 AM CST Mon Dec 4 2017

.UPDATE...
Issued at 1103 AM CST Mon Dec 4 2017

Snow and blowing snow have diminished over southwestern North
Dakota, but gusty winds will continue through the afternoon so
have converted that area from a winter weather advisory to a wind
advisory. Have also slowed down the ending of the snow on the back
side of this system a bit in line with latest high-res guidance.
Updates have been sent.

UPDATE Issued at 758 AM CST Mon Dec 4 2017

Have sent out a quick update to increase chances for freezing rain
over the lower James River Valley. Have received reports of slick
roads over Dickey County, and KABR radar is showing some enhanced
reflectivity stretching over Dickey and LaMoure Counties.

UPDATE Issued at 641 AM CST Mon Dec 4 2017

Starting to get some freezing rain at Jamestown and have added
a period of freezing rain in the James River Valley this morning.
Not getting as much blowing snow northwest and winds not quite as
strong there so reduced the blowing snow northwest.

&&

.SHORT TERM...(Today and tonight)
Issued at 319 AM CST Mon Dec 4 2017

As the main low/trough shifts through southern ND and northern SD
today, large scale ascent will increase and eventually overlap a
strengthening low level frontogenesis field mainly across the
James River Valley. Winds will increase to around 35 mph gusting
to around 50 mph by this afternoon. These winds in combination
with the falling/accumulating snow will likely lead to reduced
visibility and hazardous travel. Generally, around an inch is
expected across central North Dakota and between two and three
inches across the James Valley.

While the latest forecast soundings are not as impressive (drier
air moving in and less significant lapse rates) with the lake effect
snow forecast for today, there still appears to be favorable
conditions later tonight and therefore maintained precip chances in
the forecast along and downwind of the lake.

.LONG TERM...(Tuesday through Sunday)
Issued at 319 AM CST Mon Dec 4 2017

Near daily clippers are forecast this week. Brisk winds and a
chance of snow can be expected with each clipper. However,
moisture will be limited and therefore only minor snowfall
accumulations are anticipated. High temperatures will mostly be
in the 20s Tuesday and Wednesday. The typical colder spots around
the Turtle Mountains will be in the upper teens, while the warmer
locations in southwest ND will see highs around 30F. But with the
brisk northwest winds, windchill temperatures will mostly be in
the single digits to lower teens.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1149 AM CST Mon Dec 4 2017

MVFR conditions are KBIS are expected to improve around 19/20Z
though MVFR ceilings with visibilities of 1/2SM at KJMS are
expected through 00Z. Also around 00Z light snow is forecast to
move southeastward into western areas of the state. MVFR/IFR
ceilings may impact KISN/KDIK; areas with snow may have reduced
visibilities. Gusty NW winds will persist through the 18Z TAF
period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for NDZ020-022-023-025-034>037-042-045>047-050.

Wind Advisory until 5 PM MST this afternoon for NDZ040-041-043-
044.

Blizzard Warning until 8 PM CST this evening for NDZ048-051.

&&

UPDATE...JJS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AC
Hazardous weather outlook, Dec 4, 12:57 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1257 PM CST Mon Dec 4 2017

NDZ048-051-051900-
La Moure-Dickey-
1257 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Winds gusting to 55 mph will combine with snow resulting in
blizzard conditions. A blizzard warning has been issued for this
afternoon through mid-evening Monday. See www.weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-035>037-045>047-050-051900-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan-
McIntosh-
1257 PM CST Mon Dec 4 2017 /1157 AM MST Mon Dec 4 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Winds gusting to 50 mph will combine with falling snow and snow on
the ground to result in poor visibilities. A winter weather
advisory has been issued. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>019-021-031>033-051900-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
Stark-
1257 PM CST Mon Dec 4 2017 /1157 AM MST Mon Dec 4 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-034-040>044-051900-
Oliver-Morton-Slope-Hettinger-Grant-Bowman-Adams-
1257 PM CST Mon Dec 4 2017 /1157 AM MST Mon Dec 4 2017/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Northwest winds will gust to around 50 mph today. A wind advisory
has been issued. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 4, 7:52 AM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
752 AM CST Mon Dec 4 2017

NDZ025-037-047-048-050-051-041600-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Carrington, Jamestown, Napoleon, Gackle,
Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale
752 AM CST Mon Dec 4 2017

...PERIODS OF FREEZING RAIN POSSIBLE THIS MORNING OVER PORTIONS OF THE
JAMES RIVER VALLEY...

Periods of freezing rain will continue across portions of the James
River Valley early this morning before the precipitation changes
over to all snow later this morning and afternoon. This will make
travel hazardous along portions of Interstate 94 and Highways 52
and 281 in the Jamestown, Edgeley, and Ellendale areas. Be
prepared for slippery conditions and increased stopping distances.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Dickey

When
December 4, 1:00 PM CST to 7:00 PM CST
Where
Dickey forecast zone
Reported by
Emergency Manager
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

Blizzard, La Moure

When
December 4, 1:00 PM CST to 7:00 PM CST
Where
La Moure forecast zone
Reported by
Trained Spotter
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Ongoing snow and strong northwest winds combined to produce a blizzard.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723941, 723943.